Florida, 2008

Rip Current in Florida, July 20, 2008

July 20, 2008 · NWS MLB · 1 event in 1 county or zone

Large ocean swell produced rip current conditions on the Florida east coast.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Large ocean swell produced rip current conditions on the Florida east coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 20, 1:15 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 20, 1:15 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
215 PM EDT SUN JUL 20 2008

.DISCUSSION...

CURRENT/TONIGHT...THE TROPICS CONTINUE TO GET MORE ACTIVE SO FAR
EARLY THIS SEASON. TROPICAL STORM CRISTOBAL CONTINUES TO SLOWLY
CHURN NORTHEASTWARD OFF OF THE NORTH CAROLINA COAST WHILE LATEST
UPGRADED TROPICAL STORM DOLLY LOCATED JUST SOUTH OF JAMAICA MOVES
NORTHEASTWARD TOWARDS THE YUCATAN PENINSULA. BOTH OF THESE STORMS
WILL NOT BE A THREAT FOR OUR WEATHER OVER CENTRAL FLORIDA. CLOSER
TOWARDS HOME SURFACE RIDGING WILL CONTINUE ACROSS THE CENTRAL
PENINSULA OVERNIGHT.

DRIER & WARMER AIR ALOFT ARE IN PLACE ACROSS OUR AREA THIS
AFTERNOON. THE EAST COAST SEA BREEZE BOUNDARY WILL MOVE INLAND
THROUGH THE REMAINDER OF THE AFTERNOON. WILL HOLD ONTO AN ISOLD
THREAT OF AN AFTERNOON & EARLY EVENING SHRA/TSRA ACROSS THE AREA
WITH MAIN THREATS WITH ANY STORM ABLE TO DEVELOP BEING LIGHTNING AND
GUSTY WINDS. LIGHT S/SW FLOW WILL RETURN ACROSS ECFL THIS EVENING
AND OVERNIGHT. LOWS CONTINUED MILD AND IN THE 70S.

MON-WED...WHILE A LOW LEVEL RIDGE AXIS TAKES UP RESIDENCE ACROSS THE
CTRL PENINSULA IN THE WAKE OF DEPARTING T.S CRISTOBAL. A SLGT CHG
IN MODEL GUIDANCE IS THAT THE T.C. IS PROGGED TO LEAVE BEHIND A BIT
MORE OF A RESIDUAL WEAKNESSS AT H50 EAST OF FL...WHICH IS PROGGED TO
DRIFT SLOWLY WWD OVER FL THRU MID WEEK. THIS RESULTS IN HIGHER POPS
FOR TUE WED (30-40) DUE TO SLGTLY HIGHER MEAN MOISTURE AND LESS OF A
SUPPRESSIVE INFLUENCE ALOFT (I.E. WEAKER RIDGING). LATEST FCST WILL
FOLLOW THIS LINE OF THINKING.

THU-SUN...SHORT WAVE ENERGY WILL MAINTAIN TROUGHING OVER THE NERN
CONUS...WHICH IN TURN WILL KEEP A WEAK POS TILT TROUGH IN PLACE
ALONG THE SERN SEABOARD AND EXTENDING INTO NORTH FL. VERY LITTLE
CHG IS INDICATED IN THE DAY 3-7 PATTERN BOTH AT THE SFC AND ALOFT
...WITH SUFFICIENT MOISTURE IN PLACE TO SUPPORT SCT (30/40 POPS)
DIURNAL CONVECTION...WITH REGIME FAVORING INLAND COS A BIT MORE THAN
THE COAST.

&&

.AVIATION...ONLY ISOLATED SHRA/TSRA COVERAGE EXPECTED UNTIL EARLY
EVENING FOR MAINLY INLAND TAF SITES. WITH NO ACTIVITY ON RADAR IN
CENTRAL FL WILL KEEP OUT MENTION OF PRECIP IN THE TAFS HOWEVER BRIEF
REDUCTION IN CIG/VIS CONDITIONS CAN BE EXPECTED IN ANY CONVECTIVE
ACTIVITY THAT FORMS. OTHERWISE CONDITIONS MAINLY VFR OVERNIGHT.

&&

.MARINE...E/SE FLOW TO TRANSITION BACK TO S/SW THIS EVENING AOB 10KT
SEAS 1-2FT NEARSHORE AND 2-3FT OFFSHORE. SFC RIDGE AXIS TAKES UP
RESIDENCE ACROSS THE CTRL PENINSULA THROUGHOUT MOST OF THE UPCOMING
WEEK...WHICH WILL MAINTAIN FAVORABLE BOATING CONDS - WINDS/SEAS AOB
12KT/3FT...WITH ISOLD MARINE SHRA/TS.

***NOTE TO MARINERS...THE REASON FOR MISSING DAYTIME OBSERVATIONS
FROM BUOY 41009 IS BEING INVESTIGATED BY THE NATIONAL DATA BUOY
CENTER.***

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  93  75  90 /  10  20  20  30
MCO  74  93  75  91 /  10  30  20  40
MLB  75  90  75  90 /  10  20  20  30
VRB  75  91  75  91 /  10  20  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SEDLOCK/CRISTALDI
Hazardous weather outlook, Jul 20, 4:11 AM EST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
511 AM EDT SUN JUL 20 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-202115-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
511 AM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
DRIER AIR WILL BE PRESENT OVER THE AREA WHICH WILL LIMIT
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. ISOLATED THUNDERSTORM
ACTIVITY IS POSSIBLE MAINLY OVER INLAND LOCATIONS WHERE WEST AND
EAST COAST SEA BREEZE INTERACTIONS WILL BE POSSIBLE AND ALSO ALONG
THE COAST...NORTH OF THE CAPE...WHERE WESTERLY STEERING FLOW MAY
BE STRONG ENOUGH TO PUSH STORMS THAT FORM INLAND TOWARDS THE EAST.
STORM MOTION WILL BE SLOW AND VARIABLE WITH ANY CONVECTION THAT
DEVELOPS.

...RIP CURRENT IMPACT...
LONG PERIOD OCEAN SWELLS WILL CONTINUE TO CREATE A MODERATE RISK
FOR RIP CURRENTS TODAY. GREATEST RISK WILL OCCUR DURING THE
OUTGOING TIDE FROM 10 AM TO 4 PM TODAY.

REMEMBER TO SWIM NEAR A LIFEGUARD AND NEVER SWIM ALONE. IF CAUGHT
IN A RIP CURRENT...SWIM PARALLEL TO SHORE UNTIL YOU FEEL THE
SEAWARD PULL OF THE CURRENT WEAKEN...AND THEN SWIM BACK TO SHORE
AT AN ANGLE AWAY FROM THE RIP.

...MARINE THUNDERSTORM GUST IMPACT...
ISOLATED OFFSHORE MOVING THUNDERSTORM ACTIVITY IS POSSIBLE MAINLY ALONG
THE VOLUSIA COUNTY COASTLINE THIS AFTERNOON. IF STORMS BECOME STRONG
THEY MAY BE ABLE TO PRODUCE WIND GUSTS OF 30 TO 35 KNOTS AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STORM CHANCES WILL REMAIN BELOW NORMAL THROUGH TUESDAY AND THEN GRADUALLY
INCREASE TOWARDS THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WEITLICH

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Brevard

When
July 20, 3:31 PM EST
Where
Brevard forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

Three people were pulled from a rip current at Cocoa Beach. One person, a 49 year old man, drowned.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Brevard2008-07-2049MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129137.